Texas, 2008

Heat in Texas, May 22 to 23, 2008

May 22 to 23, 2008 · NWS BRO · 4 events in 4 counties and zones

Deepening surface low pressure across the western Great Plains increased south to southeasterly flow of warm and very humid air into the Lower Rio Grande Valley toward the end of the week prior to the Memorial Day Holiday weekend. This flow pattern combined with a warmer than average middle and upper atmosphere to allow temperatures to surge well above normal, culminating in the hottest ambient…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Deepening surface low pressure across the western Great Plains increased south to southeasterly flow of warm and very humid air into the Lower Rio Grande Valley toward the end of the week prior to the Memorial Day Holiday weekend. This flow pattern combined with a warmer than average middle and upper atmosphere to allow temperatures to surge well above normal, culminating in the hottest ambient temperatures of the spring on May 23rd, ranging from 102 in Hidalgo County to near 110 in Zapata County. Unusually high dew point temperatures brought heat index values to between 110 and 121 in the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 22, 12:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 22, 12:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
140 PM CDT THU MAY 22 2008

.DISCUSSION...MODELS REMAIN PERSISTENT ON THE HEAT THROUGH FRIDAY
THEN BEGIN A SLOW DOWNWARD TREND TOWARD MORE NORMAL TEMPERATURES.
UPPER RIDGE OVER TEXAS PEAKS FRIDAY THEN BEGINS TO SHIFTS EAST.
ONE MORE DAY OF INTENSE HEAT AND HUMIDITY TO PRODUCE HIGH HEAT
INDICES SO WILL MAINTAIN THE CURRENT HEAT ADVISORY VALID THROUGH
FRIDAY. OVERNIGHT LOWS WILL BE BALMY WITH DEWPOINTS CLIMBING INTO
THE MID TO UPPER 70S. CLOUDS TO INCREASE OVERNIGHT AND LINGER INTO
THE LATE MORNING AS WAS THE CASE TODAY.

TEMPERATURES WILL NOT BE AS HOT OVER THE HOLIDAY WEEKEND AS THE
CENTER OF THE UPPER RIDGE SHIFTS EAST OPENING THE DOOR FOR A
SLIGHT CHANCE OF SHOWERS. GFS HAS BEEN PERSISTENT IN HINTING
TOWARDS SOME LIMIT SHOWERS OR THUNDERSTORMS DEVELOPING SUNDAY AND
MONDAY AFTERNOON...POSSIBLY ALONG THE SEABREEZE. CURRENT FORECAST
INDICATES THIS AND WILL MAINTAIN THE STATUS QUO. WILL BLEND THE
TEMPERATURES WITH THE MEXMOS AND THE PREVIOUS FORECAST NUMBERS.
WINDS WILL BE ON THE DECREASE BUT EXPECT AFTERNOON BREEZES WITHOUT
THE STRONG GUSTS.

&&

.AVIATION...VFR TO MVFR CONDITIONS WITH MODERATE TO STRONG AND GUSTY
SOUTHEASTERLY WINDS AND PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ARE
OCCURRING AT THE REGIONAL AIRPORTS. THE LOWER CONDITIONS ARE DUE TO
REDUCED CEILINGS. THE WINDS WILL DECREASE TO MODERATE LEVELS
OVERNIGHT THEN BECOME MODERATE AND GUSTY ON FRIDAY. CEILINGS WILL
LOWER OVERNIGHT RESULTING IN MVFR CONDITIONS. OTHERWISE VFR
CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AERODROMES DURING THE
NEXT 24 HOURS.

&&

.MARINE...AT NOON BUOY 20 REPORTED SOUTHEAST WINDS AT 18 KNOTS WITH
GUSTS TO 23 KNOTS AND SEAS AT 8 FEET WITH A 7 SECOND PERIOD. A HIGH
PRESSURE RIDGE STRETCHING ACROSS THE GULF OF MEXICO AND A LOW
PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARIES LOCATED OVER THE
CENTRAL UNITED STATES HAS INCREASED THE PRESSURE GRADIENT OVER THE
MARINE AREAS TODAY. SUBSEQUENTLY THE WINDS AND  SEAS HAVE INCREASED
AND SMALL CRAFT ADVISORIES ARE IN EFFECT ACROSS THE LAGUNA MADRE
THROUGH 7 PM AND OVER THE OFFSHORE GULF COASTAL WATERS THROUGH 7 AM
FRIDAY MORNING. THE WINDS AND SEAS WILL BEGIN SUBSIDING ON FRIDAY
AND MODERATE WINDS AND SEAS WILL PREVAIL OVER THE MARINE AREAS
THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  93  80  92 /   0   0   0   0
BROWNSVILLE          80  95  79  94 /   0   0   0   0
HARLINGEN            78  97  78  96 /   0   0   0   0
MCALLEN              80  99  79  97 /   0   0   0   0
RIO GRANDE CITY      79 103  80  99 /   0   0   0   0
SOUTH PADRE ISLAND   81  90  81  88 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TXZ248-252>255.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM CDT THIS EVENING FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/63
Hazardous weather outlook, May 22, 3:33 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
433 AM CDT THU MAY 22 2008

TXZ248>257-230945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
433 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ZAPATA...JIM HOGG...BROOKS...
STARR...HIDALGO...INLAND CAMERON...AND INLAND WILLACY COUNTY
FROM 10 AM CDT THURSDAY TO 7 PM CDT FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE FORECAST...
MAKING HEAT A POTENTIAL HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-230945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
433 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

WINDS AND SEAS WILL INCREASE ALONG THE LOWER TEXAS COAST THROUGH
FRIDAY NIGHT. SMALL CRAFT ADVISORIES ARE NOW IN EFFECT THROUGH
THIS EVENING. THERE IS A MODERATE RISK OF RIP CURRENTS AT LOCAL
BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BORDERLINE SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH
FRIDAY NIGHT. SMALL CRAFT ADVISORIES MAY BE NEEDED. ELEVATED RIP
CURRENT RISK IS ALSO LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54/58

In the hours before

Special weather statement, May 22, 8:05 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 AM CDT THU MAY 22 2008

TXZ248>257-222200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
905 AM CDT THU MAY 22 2008

...HEAT INDICES BETWEEN 105 AND 110 ALONG THE COAST AND ACROSS
JIM HOGG...BROOKS AND KENEDY COUNTIES...

...HEAT ADVISORY CONTINUES FOR ZAPATA...STARR...HIDALGO...CAMERON
AND WILLACY COUNTIES...

THE COMBINATION OF HOT TEMPERATURES AND HIGH DEWPOINTS WILL
PRODUCE HEAT INDICES BETWEEN 105 AND 110 DEGREES TODAY ALONG THE
IMMEDIATE GULF COAST AND INLAND NORTHERN COUNTIES COUNTIES OF DEEP
SOUTH TEXAS. HEAT INDICES OF 108 TO 115 CAN BE EXPECTED ALONG
COUNTIES ADJACENT TO THE RIO GRANDE RIVER.  RESIDENTS WITH OUTDOOR
ACTIVITIES PLANNED ARE URGED TO DRINK PLENTY OF WATERS...WEAR
LIGHT WEIGHT AND LIGHT COLORED CLOTHING...AND TAKE FREQUENT BREAKS
FROM THE HEAT.

DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES  TEMPERATURES
CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE
CHANCE FOR HEAT STROKE AND POSSIBLE DEATH.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Cameron

When
May 22, 2:00 PM CST to May 23, 4:00 PM CST
Where
Cameron forecast zone
Reported by
Park/Forest Service
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

At the Santa Ana National Wildlife Refuge in the southwestern portion of the county, the apparent temperature reached 111 for at least 3 hours during the afternoon of the 22nd, peaking at 114 at around 330 PM. On the 23rd, the apparent temperature reached or exceeded 111 for at least 6 hours, peaking at 121 at around 4:30 PM.

Heat, Hidalgo

When
May 22, 2:00 PM CST to May 23, 4:00 PM CST
Where
Hidalgo forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Across much of central and southern Hidalgo County, the apparent temperature reached 111 for up to 2 hours during the afternoon of the 22nd, and at least 4 hours on the 23rd. At McAllen/Miller International Airport, the heat index peaked at 112 at around 4 PM on the 22nd, and reached up to 118 on the 23rd between 3 and 4 PM. Similar reading occurred at Weslaco/Mid Valley Airport, particularly on the 23rd.

Heat, Starr

When
May 22, 2:00 PM CST to May 23, 5:00 PM CST
Where
Starr forecast zone
Reported by
ASOS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Across much of central and southern Starr County, interpolated data betweeen southern Zapata County and central and southern Hidalgo indicated that several hours of apparent temperature at or above 111 occurred each afternoon on May 22nd and 23rd. At Falcon Lake National Wildlife Refuge along the Starr/Zapata County line, 3 to 4 hours of heat index values of 111 or greater occurred each day, with a peak of 114 between 2 and 3 pm on the 22nd, and a peak of 115 at the same time on the 23rd.

Heat, Zapata

When
May 22, 2:00 PM CST to May 23, 5:00 PM CST
Where
Zapata forecast zone
Reported by
ASOS
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Across at least southern Zapata County, several hours of apparent temperature at or above 111 occurred each afternoon on May 22nd and 23rd. At Falcon Lake National Wildlife Refuge along the Starr/Zapata County line, 3 to 4 hours of heat index values of 111 or greater occurred each day, with a peak of 114 between 2 and 3 pm on the 22nd, and a peak of 115 at the same time on the 23rd.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109085, 109087, 109095, 109097.